Also known as: Nalfon overdose
- Slow and labored breathing
- Little or no urine output
- Nausea and vomiting (sometimes with blood)
- Increased heart rate
- Coma (decreased level of consciousness and lack of responsiveness)
- Incoherence (person is not making sense)
- Movement problems
- Numbness and tingling
- Severe headache
- Person's age, weight, and condition
- Name of the product (ingredients and strength, if known)
- Time it was swallowed
- Amount swallowed
- If the medicine was prescribed for the person
- Activated charcoal
- Blood and urine tests
- Breathing support, including a tube through the mouth into the lungs, and breathing machine (ventilator)
- Camera down the throat to see burns in the esophagus and the stomach
- Chest x-ray
- EKG (electrocardiogram, or heart tracing)
- Fluids through a vein (by IV)
- Medicine treat symptoms
- Tube through the mouth into the stomach to empty the stomach (gastric lavage)
Fenoprofen calcium is a type of medicine called a nonsteroidal anti-inflammatory drug. It is a prescription pain medicine used to relieve symptoms of arthritis.
Fenoprofen calcium overdose occurs when someone takes more than the normal or recommended amount of this medicine. This can be by accident or on purpose.
This is for information only and not for use in the treatment or management of an actual overdose. DO NOT use it to treat or manage an actual overdose. If you or someone you are with overdoses, call your local emergency number (such as 911), or your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States.
Fenoprofen can be harmful in large amounts.
Fenoprofen calcium is found in medicines with these names:
Other medicines may also contain fenoprofen calcium.
Below are symptoms of a fenoprofen calcium overdose in different parts of the body.
AIRWAYS AND LUNGS
EYES AND EARS
BLADDER AND KIDNEYS
STOMACH AND INTESTINES
HEART AND BLOOD
Seek medical help right away. Do NOT make the person throw up unless poison control or a health care provider tells you to do so.
Before Calling Emergency
Have this information ready:
Your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
What to Expect at the Emergency Room
Take the container to the hospital with you, if possible.
The provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated.
The person may receive:
Taking too much of this medicine does not usually cause serious problems. The person may have some pain in their stomach and vomiting (possibly with blood). Most people recover.
However, internal bleeding is possible, and a blood transfusion may be needed. Passing a tube through the mouth into the stomach (endoscopy) may be required to stop internal bleeding.
A large overdose can cause serious damage to children and adults. Death may occur.
Donovan JW. Nonsteroidal anti-inflammatory drugs. In: Shannon MW, Borron SW, Burns MJ, eds. Haddad and Winchester's Clinical Management of Poisoning and Drug Overdose. 4th ed. Philadelphia, PA: Elsevier Saunders; 2007:chap 51.
Seger DL, Murray L. Aspirin and nonsteroidal agents. In: Marx JA, Hockberger RS, Walls RM, et al, eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 8th ed. Philadelphia, PA: Elsevier Saunders; 2014:chap 149.
Wilson JL. Nonsteroidal antiinflammatory drugs. In: Murray MJ, Harrison BA, Mueller JT, Rose SH, Wass CT, Wedel DJ, eds. Faust's Anesthesiology Review. 4th ed. Philadelphia, PA: Elsevier Saunders; 2015:chap 97.
- Review date:
- December 07, 2016
- Reviewed by:
- Jacob L. Heller, MD, MHA, Emergency Medicine, Virginia Mason Medical Center, Seattle, WA. Also reviewed by David Zieve, MD, MHA, Isla Ogilvie, PhD, and the A.D.A.M. Editorial team.
The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997- 2008 A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.